Hospice patients may report allergies to opioids, but often these are pseudoallergies consisting of symptoms of itching, flushing and sweating. Pseudoallergy type reactions are relatively common.
True allergy to opioids is rare. (1) Pseudoallergy is caused by release of histamine from the mast cells in the skin, a non-immunologic event. (2) True allergy is believed to be IgE mediated or T-cell mediated. (3) If the reaction is only flushing, itching, or sweating the opioid can often be continued with the addition of an antihistamine or dose reduction. (4) If the true nature of the reaction to an opioid is not clarified, the hospice patient may be incorrectly "labeled" as allergic to opioids and opioid drugs may be withheld unnecessarily.
If the reaction consists of hives, increased heart rate, severe hypotension, or bronchospasm the patient should be assumed to be exhibiting a true allergic reaction and the clinician will need to decide which, if any, opioid is safe for the hospice patient.
Codeine, Morphine, and Meperidine are associated with the most allergictype reactions. (1) It has been suggested that hospice patients allergic to one opioid are less likely to react to an opioid in a different structural class.
It is reasonable to consider rotating from an opioid from one class to one from another distinct class in some situations. The 3 main structural classes are as follows:
Some patients may experience localized itching and redness underneath the Fentanyl patch. Patch site rotation is very important to reduce this risk. This reaction can be managed by topical application of a steroid, such as triamcinolone spray prior to application of the patch.
Although many hospice patients may report a history of allergy to opioids, most have only experienced a side effect . Proper selection of an opioid medication based upon past history can result in significantly improved outcomes in pain management for the hospice patient.
(1) J Oncol Pharm Practice 2004;10: 177-82 (2) Immunol Allergy Clin North Am 1991;111: 635-44 (3) Anesthesiology 1989; 71: 489-94 (4) Applied Therapeutics: The Clinical Use of Drugs 8th ed. 2005
|Dr. Klassen, Thanks for your post. The paradoxical reaction to opioids that you describe could be due to active metabolites that are associated with certain opioids, specifically morphine and hydromorphone (not sure which opioids you received). These active metabolites can be associated with neurotoxicity,similar to the symptoms you described including lack of analgesia and in many cases hyperalgesia and allodynia. The impact of the active metabolites are often not significant at low doses, but at higher doses or in the presence of renal impairment the effects can be pronounced. If this situation is not recognized, it often results in the opioid dose being aggressively increased, which actually worsens the adverse response. Opioid rotation to methadone or even fentanyl may be beneficial since neither of these opioids have active metabolites.
-- Jim Joyner, PharmD, CGP
Posted 5/31/2012 01:21:37 PM
|We frequently see these issues in our nursing home where we do a lot of palliative care.
I recently personally had a terrible paradoxical response to opioids post operatively. Zero relief from high does of opioids but ++dysphoria/anxiety. I have none of the recognized risk factors. Found your blog while looking for answers.
What I found here will be useful for staff education when I get back to work but I will continue to puzzle on my own experience. Any thoughts welcome.
-- Steve Klassen, M.D
Posted 5/31/2012 01:20:46 PM
|Frances, I'm glad you enjoyed the article. I hope you'll share our blog with others in the hospice community. Outcome Resources is dedicated to providing hospices with valuable support & information. Thanks for reading!
-- Penelope Gatlin
Posted 5/31/2012 01:20:19 PM
|Thanks. Wonderful article. At hospice of Western Kentucky we see a lot of these reactions.
Posted @ Tuesday, December 15, 2009 2:52 PM by Frances Meserve
Posted 5/31/2012 01:19:23 PM
|First 10||<<Previous 10||Next 10 >>||Last 10|
Education Resources and Support for Hospices
Stay up-to-date on the latest hospice pharmacy benefits management information and tools with a variety of education resources and support at no extra charge. We offer presentations live at your facility, over the Internet or viateleconference, online service education programs, customized courses, and courses accredited for nursing continuing education credit.
Our palliative care experts provide clinical consulting on important medication management and care decisions. Our non-dispensing pharmacists provide focused attention and unbiased advice.
Why Use A PBM?
Contracting with multiple pharmacies, doing all the reporting, trying to stay current with medical practices and stay compliant while keeping costs down? There’s an easier and more effective way.